Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2013, 1:19 PM MDT for Juab County, Millard County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2013, 1:19 PM MDT (19:19 UTC)
- Expired
- Aug 17, 2013, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Juab County, UT, Millard County, UT
The radar
The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:44 PM MDT | FLASH FLOOD | 5 S Oak City, UT | DEBRIS FLOW AND FLASH FLOODING FLOWING OUT OF THE SOUTHWEST ASPECT OF CLAY SPRINGS BURN SCAR TOWARDS US 50. REPORTS OF 4 FT. OF WATER FLOWING OUT OF THE SCAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 3591 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
597
WGUS55 KSLC 171919
FFWSLC
UTC023-027-172215-
/O.NEW.KSLC.FF.W.0050.130817T1919Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
119 PM MDT SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN JUAB COUNTY IN UTAH
NORTHEASTERN MILLARD COUNTY IN UTAH
* UNTIL 415 PM MDT
* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE CLAY SPRINGS BURN SCAR JUST
EAST OF OAK CITY.
RADAR RAINFALL ESTIMATES OF OVER AN INCH HAS FALLEN IN THE SOUTHWEST
CORNER OF THE SCAR. THIS AREA IS VERY SUSCEPTIBLE TO FLASH FLOODING
AND DEBRIS FLOWS DUE TO A WILDFIRE LAST SUMMER.
RESIDENTS OF OAK CITY SHOULD TAKE PRECAUTIONS TO ENSURE FOR THEIR
SAFETY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
3926 11243
$$
MCINERNEY2 follow-up statements
965
WGUS75 KSLC 172044
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT AUG 17 2013
UTC023-027-172215-
/O.CON.KSLC.FF.W.0050.000000T0000Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-JUAB UT-
244 PM MDT SAT AUG 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHEASTERN JUAB AND NORTHEASTERN MILLARD COUNTIES...
AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE AREA SOUTHWEST OF THE CLAY SPRINGS
BURN SCAR.
LOCAL LAW ENFORCEMENT OBSERVED FLOWS OF 4 FT. DEEP MOVING TOWARDS US
50 SOUTHEAST OF DELTA FROM THE SOUTHEAST ASPECT OF THE BURN SCAR. IT
IS NOT ANTICIPATED THAT THE FLOOD WILL OVERTOP THE ROAD...BUT
CAUTION SHOULD BE TAKEN IF YOU ARE TRAVELING THROUGH THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
3926 11243
$$
MCINERNEY960
WGUS75 KSLC 172208
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT SAT AUG 17 2013
UTC023-027-172215-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-130817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-JUAB UT-
408 PM MDT SAT AUG 17 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR SOUTHEASTERN
JUAB AND NORTHEASTERN MILLARD COUNTIES...
AS THUNDERSTORM ACTIVITY OVER THE CLAY SPRINGS BURN SCAR HAS
DECREASED...THE FLASH FLOODING HAS ALSO DIMINISHED. THE FLOOD
THREAT FOR THIS AREA HAS PASSED AND THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3940 11240 3948 11231 3944 11219 3928 11217
3926 11243
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:35 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 9:35 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 935 AM MDT SAT AUG 17 2013 .SYNOPSIS...WITH SOUTHERLY FLOW IN PLACE...A MOIST AIRMASS WILL MOVE NORTHWARD INTO THE STATE TODAY. HIGH PRESSURE WILL FLATTEN TOMORROW CAUSING SOME DRYING BEFORE MOISTURE RETURNS IN EARNEST BEGINNING MONDAY. DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING WEDNESDAY. && .DISCUSSION...HIGH PRESSURE REMAINS CENTERED EAST OF THE FORECAST AREA THIS MORNING...ALLOWING A WEST TO SOUTHWEST FLOW TO DRAW MOISTURE NORTHWARD. PLENTY OF ACTIVITY HAS ALREADY COMMENCED ACROSS SOUTHERN UTAH FROM THE MOUNTAINS EASTWARD AND HAVE UPDATED MORNING FORECAST TO ADDRESS THIS. GOES SATELLITE DERIVED PW IS IN THE 1.0 TO 1.2 INCH RANGE ACROSS SOUTHEAST UTAH AND PORTIONS OF THE CENTRAL MOUNTAINS...WITH VALUES IN THE 0.6 TO 0.8 INCH RANGE ELSEWHERE. DRY LIGHTNING A POSSIBILITY WITH ANY CONVECTION THAT DEVELOPS ACROSS NORTHWEST UTAH AS THE BOUNDARY LAYER REMAINS RELATIVELY DRY. ELSEWHERE ACROSS THE WARNING AREA...INCREASED MOISTURE...GOOD INSTABILITY...AND LIGHT FLOW WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN WITH STORMS. STILL THINK THE THREAT OF FLASH FLOODING IS SMALL AT THIS TIME...ALTHOUGH WILL HAVE TO KEEP AN EYE ON BURN SCARS...AND SLOT CANYONS WEST OF LAKE POWELL. && .AVIATION...SCATTERED CUMULUS CLOUDS BUILDING AROUND 8-9 KFT LATE THIS MORNING MAY BRIEFLY TURN TO CEILINGS WITH A SMALL CHANCE OF PRECIPITATION AFTER 20Z. THUNDERSTORMS FORMING ON THE SURROUNDING HIGH TERRAIN MAY PRODUCE ERRATIC OUTFLOW WINDS AT THE TERMINAL BETWEEN 21Z TO 03Z. PREVAILING SURFACE WINDS SHOULD REMAIN BASICALLY SOUTHERLY THROUGH 18-20Z...THEN TURN TO LIGHT NORTHWEST THROUGH 01-02Z. && .FIRE WEATHER...EXTREME FIRE BEHAVIOR IS EXPECTED ACROSS NORTHWEST UTAH AGAIN TODAY AS TEMPERATURES REMAIN ON THE HOT SIDE AND RH VALUES HAVE YET TO RESPOND TO THE ADVANCING MOISTURE PLUME COMING UP FROM THE SOUTH. SUFFICIENT MID-LEVEL MOISTURE HAS MOVED INTO NORTHERN UTAH FOR HIGH-BASED CONVECTION THIS AFTERNOON AND EVENING. RAINFALL WILL BE MINIMAL WITH THIS CONVECTION...SO WINDS AND LIGHTNING WILL BE THE MAIN THREAT TODAY. HAVE ISSUED A RED FLAG WARNING FOR ZONE 478 FOR THIS AFTERNOON THROUGH MID-EVENING. DOWN SOUTH SCATTERED CONVECTION IS EXPECTED WITH A BETTER THREAT FOR WETTING RAIN ACROSS THE HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH THIS AFTERNOON AND BEYONDS. MOISTURE WILL CONTINUE TO DEEPEN ACROSS THE DISTRICT LATE IN THE WEEKEND AND THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEK. WETTING RAINS...HIGHER RH VALUES AND MODESTLY COOLER TEMPERATURES WILL BECOME MORE COMMON THROUGH MIDWEEK OWING TO THE DEEP LAYER MOISTURE ACROSS THE STATE. DRIER AIR WILL WORK INTO THE FAR WESTERN DISTRICTS LATE IN THE WEEK...WITH SUFFICIENT MOISTURE ACROSS THE SOUTHERN AND EASTERN DISTRICT TO MAINTAIN CONVECTION INTO THE END OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478. WY...NONE. && PUBLIC/AVIATION...YOUNG FIRE WEATHER......SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 4:26 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 AM MDT SAT AUG 17 2013 UTZ001>016-019>021-517-518-WYZ021-181030- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 426 AM MDT SAT AUG 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE OVER SOUTHERN UTAH WILL SPREAD NORTHWARD TODAY...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER MUCH OF THE FORECAST AREA THROUGH THIS EVENING. BRIEF HEAVY RAIN IS POSSIBLE WITH THE STORMS OVER SOUTHERN UTAH...WHICH COULD PRODUCE ISOLATED FLASH FLOODING. THE THREAT IS GREATEST IN SLOT CANYONS AND NORMALLY DRY WASHES. OVER NORTHERN UTAH...ANY STORMS THAT DEVELOP MAY HAVE GUSTY OUTFLOW WINDS ASSOCIATED WITH THEM. ADDITIONALLY...DRY LIGHTNING IS POSSIBLE WITH THESE STORMS AND THIS COULD LEAD TO NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS OVER THE OUTLOOK AREA WILL DRY OUT A BIT ON SUNDAY...BUT MOISTURE IS EXPECTED TO INCREASE IN EARNEST MONDAY AND TUESDAY. HEAVY RAIN WILL BECOME THE MAIN THREAT WITH SHOWERS AND THUNDERSTORMS...PARTICULARLY OVER CENTRAL AND SOUTHERN UTAH...DURING THIS TIME. DRIER AIR WILL MOVE INTO WESTERN UTAH WEDNESDAY THROUGH FRIDAY. MOISTURE WILL REMAIN OVER EASTERN UTAH DURING THIS TIME...KEEPING THE THREAT OF THUNDERSTORMS IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:51 AM MDT | Red Flag Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 18 hr |
| Aug 17, 9:36 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Aug 17, 12:20 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Aug 17, 3:14 PM MDT | Areal Flood Advisory | SLC | Utah | 2 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.